West Virginia, 2003Flash Flood in West Virginia, August 8, 2003
August 8, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 8, 11:40 AM EST, 50 minutes earlier.
Area forecast discussion, Aug 8, 11:40 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT FRI AUG 8 2003
UPDATE INCLUDES THE ADDITION OF FLOOD WATCH TO THE FAR SOUTHERN
COUNTIES. THUNDERSTORMS HAVE DEVELOPED IN WETZEL...MONONGALIA AND
FAYETTE COUNTIES. PLUS ADDITIONAL RAIN MOVING NORTHWARD FROM WEST
VIRGINIA. WILL DECIDE ON ANY EXPANSION OF THE WATCH NORTHWARD BY
THE NEXT FORECAST ISSUANCE AS WE AWAIT FURTHER DEVELOPMENT OR
INTENSIFICATION.
PIT 80 65 78 65 / 60 60 60 40
HLG 81 65 78 65 / 60 60 60 40
MGW 79 65 80 65 / 60 60 50 40
ZZV 81 65 80 65 / 50 50 60 40
PHD 79 65 80 65 / 50 50 60 40
FKL 78 62 76 62 / 60 50 50 40
DUJ 75 62 76 62 / 60 50 50 40
LBE 80 62 76 64 / 60 60 50 40
BTP 79 62 76 62 / 60 50 50 40
IDI 81 62 76 64 / 60 60 50 40
ODM 76 62 75 63 / 60 50 50 40
.PBZ...
MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001.
OH...NONE.
PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ031>032.
WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ004...WVZ012...WVZ021>023...
WVZ041.
TYBURSKI
Hazardous weather outlook, Aug 8, 4:04 AM EST, 8 hours 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EDT FRI AUG 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
DENSE FOG ACROSS THE REGION THIS MORNING WILL REDUCE VISIBILITIES TO
LESS THAN ONE-QUARTER OF A MILE. THIS WILL MAKE THE MORNING COMMUTE
DIFFICULT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL ONCE AGAIN SET UP THE RISK FOR FLASH FLOODING ON
AREA STREAMS.
.DAYS TWO THROUGH SEVEN...
MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGHOUT THE
WEEKEND.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flash Flood, Wetzel
- When
- August 8, 12:30 PM EST to 1:15 PM EST
- Where
- Wetzel County, Wileyville
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.605, -80.639 (the zone’s center; the record gives no point)
Basements and roads flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, August 8, 2003$970,000 · 80 kt wind · 10 events
- Flash Flooding in Virginia, August 8, 2003$1.3 million · 2 events
- Lightning Strike in Michigan, August 8, 2003$250,000 · 1 event
- Flash Flood in Florida, August 8, 2003$200,000 · 1 event
- Damaging Wind in Texas, August 8, 2003$70,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 8, 2003$40,000 · 1 in hail · 10 events
- Flood in Ohio, August 8, 2003$50,000 · 1 event
- Flash Flood in West Virginia, August 8, 2003$50,000 · 1 event
- Flash Flood in Maine, August 8, 2003$50,000 · 1 event
- Flash Flood in Utah, August 8, 2003$50,000 · 1 event
- Flash Flooding in Virginia, August 8, 2003$20,000 · 3 events
- Hail and Damaging Winds in Kansas, August 8, 20031.25 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334170.